Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 1:46 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2008, 1:46 PM MDT (19:46 UTC)
- Expired
- Jun 26, 2008, 2:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 209 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 261946 SVRBIS NDC011-087-262045- /O.NEW.KBIS.SV.W.0151.080626T1946Z-080626T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 146 PM MDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA... SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 245 PM MDT * AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARMARTH...OR 26 MILES WEST OF BOWMAN...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 5 MILES NORTH OF RHAME BY 205 PM MDT... 10 MILES NORTH OF GRIFFIN BY 215 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 4658 10304 4616 10302 4623 10403 4641 10404 TIME...MOT...LOC 1945Z 268DEG 25KT 4632 10386 $$ CJS/WAA
1 follow-up statement
000 WWUS53 KBIS 262015 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT THU JUN 26 2008 NDC011-087-262045- /O.CON.KBIS.SV.W.0151.000000T0000Z-080626T2045Z/ SLOPE ND-BOWMAN ND- 215 PM MDT THU JUN 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR NORTHERN BOWMAN AND SLOPE COUNTIES... AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF RHAME...OR 15 MILES NORTHWEST OF BOWMAN... MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 5 TO 10 MILES NORTH OF GRIFFIN BY 225 PM MDT... THE STORM WILL ALSO IMPACT HIGHWAY 85 BETWEEN BOWMAN AND AMIDON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4658 10304 4616 10302 4623 10403 4641 10404 TIME...MOT...LOC 2015Z 272DEG 21KT 4631 10361 $$ CJS/WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:41 AM MDT, 10 hours 5 minutes earlier.
Area forecast discussion, Jun 26, 3:41 AM MDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 441 AM CDT THU JUN 26 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON THE TODAY/TONIGHT PERIOD WITH LIKELY STRONG TO SEVERE STORMS OVER THE FORECAST AREA. A GENERAL MODEL BLEND SEEMS APPROPRIATE OVER THE FIRST 24 HOURS OR SO...AS FRONTAL PLACEMENT AND TIMING SEEMS TO BE AGREED UPON BY MODELS. AFTER THIS MODEL SOLUTIONS DIVERGE A BIT...TO SOME DEGREE DUE TO CONVECTIVE FEEDBACK CONTAMINATION AS THE HPC MODEL DIAGNOSTIC DISCUSSION ALLUDED TO. THUS FOR FRIDAY AND SATURDAY HAVE LEANED A BIT MORE TOWARDS CONSISTENCY ALONG WITH THE LATEST SREF. CURRENTLY...ZONAL FLOW ALOFT OVER THE REGION WITH SURFACE HIGH PRESSURE PUSHING TO THE SOUTHEAST. EMBEDDED S/WV IMPULSES MOVING ACROSS THE FORECAST AREA HELPING TO TRIGGER SCATTERED THUNDERSTORMS THIS EARLY MORNING. AN UPPER LEVEL TROUGH HAS MOVED INTO THE INTERMOUNTAIN WEST/NORTHERN ROCKIES REGION AS EVIDENT VIA LATEST WATER VAPOR LOOP. THIS UPPER LEVEL WAVE WILL FURTHER DEVELOP A LEE SIDE TROUGH OFF TO OUR WEST THROUGH THE MORNING HOURS. NOT MUCH HAS CHANGED AS FAR AS MODEL GUIDANCE THROUGH THE TODAY AND TONIGHT PERIOD. STRONG TO SEVERE STORMS WILL LIKELY DEVELOP ACROSS EASTERN MT/WESTERN ND IN THE VICINITY OF THE SFC TROUGH/FRONTAL BOUNDARY EARLY TO MID AFTERNOON...WITH COVERAGE EXPANDING EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING AS THE TROUGH AXIS PUSHES ACROSS THE STATE...AND AS THE UPPER TROUGH MOVES EAST INTO THE NORTHERN HIGH PLAINS PRODUCING LARGE SCALE ASCENT ACROSS THE LOCAL REGION. MAIN SEVERE WEATHER THREATS TODAY/TONIGHT CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS. MODEL STORM MOTION IS RELATIVELY SLOW (10-15KTS) THIS AFTERNOON AND EVENING...SO LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AND THUS ELEVATED FLASH FLOODING POTENTIAL. ANOTHER CONCERN IS THE POTENTIAL FOR ISOLATED TORNADOES GIVEN STORM MODE LOOKS DISCRETE WITH SUPERCELLS INITIALLY...BEFORE STORM MODE EVOLVES INTO AN MCS STRUCTURE LATER IN THE DAY/EVENING. 0-1KM BULK SHEAR VALUES SUFFICIENT FOR STRONG LOW LEVEL VORTICITY ALONG THE FRONT...IN ADDITION TO STORM RELATIVE FLOW VECTORS AT THE BOUNDARY LAYER AND ANVIL HEIGHT NEARLY DIRECTIONALLY OPPOSED (GREATER BAROCLINICALLY ENHANCED VORTICITY). WELL MENTION THESE HAZARDS WITHIN THE HWO. AS THE UPPER LOW CENTER DROPS INTO SOUTH CENTRAL CANADA LATE TONIGHT AND INTO NORTHERN PORTIONS OF THE STATE FRIDAY...MODERATE CAA WILL OVERRUN THE LOCAL REGION CREATING GUSTY NORTHWEST WINDS. AS OF NOW MODEL GUIDANCE SUGGESTS THESE WINDS WILL STAY BELOW ADVISORY LEVELS FOR FRIDAY. WILL SEE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY (NON-SEVERE EXPECTED) AS THE UPPER TROUGH/CLOSED LOW SWINGS THROUGH THE AREA...AND STEEP LAPSE RATES DEVELOP UNDER COLD AIR ALOFT. COOLER TEMPS ON FRIDAY AND SATURDAY AS WELL UNDERNEATH THE UPPER LOW WITH DAYTIME HIGHS MAINLY IN THE 70S. .LONG TERM...SUNDAY THROUGH MONDAY... STRONG RIDGING WILL INHIBIT CONVECTIVE ACTIVITY SUNDAY THROUGH TUESDAY. ON WEDNESDAY THE RIDGE BECOMES SO NEGATIVELY TILTED THAT WE BECOME INFLUENCED BY SHORTWAVES ORBITING THE HUDSON BAY LOW. THIS CHANGE IN THE PATTERN WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. && .AVIATION... THE MAIN AVIATION HAZARD TODAY WILL BE THUNDERSTORMS AS A COLD FRONT SWEEPS ACROSS THE STATE THIS AFTERNOON AND EVENING. SOME ISOLATED THUNDERSHOWERS WILL LINGER THROUGH THE MORNING HOURS OVER WESTERN NORTH DAKOTA...BUT THE BIG ACTION WILL BE IN THE LATE AFTERNOON AND EVENING HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/RSL
Hazardous weather outlook, Jun 26, 4:24 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 524 AM CDT THU JUN 26 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY. THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. NH
In the hours before
Local storm report, Jun 26, 1:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL WATFORD CITY 47.80N 103.27W
06/26/2008 M0.75 INCH MCKENZIE ND EMERGENCY MNGR
&&
KBIRKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:59 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Jun 26, 12:58 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 47 min |
| Jun 26, 1:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 65 min |
| Jun 26, 2:42 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 33 min |
| Jun 26, 2:43 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 42 min |
| Jun 26, 3:18 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 57 min |
| Jun 26, 3:24 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| Jun 26, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 65 min |
| Jun 26, 4:06 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 54 min |
| Jun 26, 4:09 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Mercer, Morton, Stark | 66 min |
| Jun 26, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Sheridan | 57 min |
| Jun 26, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 35 min |
| Jun 26, 4:43 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 47 min |
| Jun 26, 4:59 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 61 min |
| Jun 26, 5:00 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver | 60 min |
| Jun 26, 5:39 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 66 min |
| Jun 26, 5:49 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 56 min |
| Jun 26, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.